Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 186, NWS Pueblo, CO

September 22, 2014Custer County, Huerfano County, Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 22, 2014, 2:44 PM MDT for Custer County, Huerfano County, Saguache County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2014, 2:44 PM MDT (20:44 UTC)
Expired
Sep 22, 2014, 3:02 PM MDT
In force
18 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, CO, Huerfano County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WUUS55 KPUB 222044
SVRPUB
COC027-055-109-222130-
/O.NEW.KPUB.SV.W.0186.140922T2044Z-140922T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT MON SEP 22 2014

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  SOUTH CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO...

* UNTIL 330 PM MDT

* AT 243 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRESTONE
  PEAK...OR 31 MILES NORTHEAST OF ALAMOSA...MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREAT SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 10571 3794 10569 3796 10517 3772 10518
TIME...MOT...LOC 2043Z 275DEG 30KT 3788 10562 

HAIL...1.00IN
WIND...60MPH

$$

HODANISH
2 follow-up statements
854 
WWUS55 KPUB 222059
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT MON SEP 22 2014

COC027-055-109-222130-
/O.CON.KPUB.SV.W.0186.000000T0000Z-140922T2130Z/
HUERFANO CO-CUSTER CO-SAGUACHE CO-
259 PM MDT MON SEP 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN HUERFANO...SOUTH CENTRAL CUSTER AND EASTERN SAGUACHE
COUNTIES...

AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF GREAT SAND DUNES...OR 35 MILES NORTHEAST OF ALAMOSA...MOVING EAST
AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREAT SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3783 10557 3795 10547 3796 10517 3772 10518
TIME...MOT...LOC 2058Z 275DEG 30KT 3787 10546 

HAIL...1.00IN
WIND...60MPH

$$

HODANISH
430 
WWUS55 KPUB 222102 RRA
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT MON SEP 22 2014

COC027-055-109-222112-
/O.CAN.KPUB.SV.W.0186.000000T0000Z-140922T2130Z/
HUERFANO CO-CUSTER CO-SAGUACHE CO-
302 PM MDT MON SEP 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUERFANO...SOUTH
CENTRAL CUSTER AND EASTERN SAGUACHE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS RAPIDLY WEAKENED BELOW 
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3783 10557 3795 10547 3796 10517 3772 10518
TIME...MOT...LOC 2100Z 275DEG 30KT 3787 10541 

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:38 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 22, 11:38 AM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT MON SEP 22 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 344 AM MDT MON SEP 22 2014

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS HAS MODERATE
SOUTHWEST FLOW ALOFT ACROSS THE STATE WITH A BROAD UPPER TROUGH
LIFTING OUT ACROSS THE GREAT BASIN WITH AN ASSOCIATED JET MOVING
INTO SOUTHWESTERN COLORADO AT THIS TIME. AT THE SFC...INDUCED LEE
TROUGH DEEPENING ACROSS THE I-25 CORRIDOR WITH REGIONAL RADARS
INDICATING WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ALONG
AND WEST OF THE CONTDVD SPREADING SPREADING EAST AT THIS TIME.
OCCASIONAL LIGHT...TO AT TIMES MODERATE RAIN...HAS BEEN FALLING OVER
PORTIONS OF THE WEST FORK COMPLEX BURN SCAR THROUGH THE OVERNIGHT
HOURS...THOUGH ALERT GAGES ACROSS THE SCAR HAVE NOT REPORTED MORE
THAN 0.20 INCHES IN A HALF HOUR PERIOD.

TODAY AND TONIGHT...MODERATE SOUTHWEST FLOW ALOFT ACROSS THE AREA
THIS MORNING BECOMES MORE WESTERLY THROUGH THE AFTERNOON AND EVENING
AS THE BROAD TROUGH CONTINUES TO LIFT OUT ACROSS THE NORTHERN
ROCKIES AND NORTHERN HIGH PLAINS THROUGH TONIGHT. UVV AND MOISTURE
ASSOCIATED WITH THE SYSTEM TO MOVE ACROSS SOUTH CENTRAL COLORADO
THROUGH THE MORNING AND CONTINUES ACROSS EASTERN COLORADO THROUGH
THE EARLY EVENING...WITH THE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS WESTERN COLORADO SPREADING EAST ACROSS THE AREA
THROUGH THE AFTERNOON AND EARLY EVENING. WITH AVAILABLE MOISTURE
INCREASING THROUGH THE MORNING...ESPECIALLY ACROSS EASTERN COLORADO
WITHIN MOIST LOW LEVEL SOUTHERLY FLOW...MODELS INDICATING CAPES OF
500-1000 J/KG ACROSS THE AREA TODAY. THIS...ALONG WITH INCREASING
BULK SHEARS TO BETWEEN 35 AND 45 KTS...THERE COULD BE A FEW STRONG
TO MARGINALLY SEVERE STORMS PRODUCING HAIL TO NEAR AN INCH IN
DIAMETER AND GUSTY WINDS TO NEAR 60 MPH...ESPECIALLY OVER THE
EASTERN MTS AND PLAINS THIS AFTERNOON AND EARLY EVENING. A LIMITING
FACTOR TO SEVERE STORMS TODAY WILL BE EXPECTED CLOUD COVER. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY...THOUGH WITH RATHER
BRISK STORM MOVEMENT...FLASH FLOODING POTENTIAL WILL BE RELATIVELY
LOW...SAVE ANY STRONG CELL MOVING ACROSS A BURN SCAR.

SHOWERS AND STORMS TO DIMINISH FROM WEST TO EAST THROUGH THE LATE
AFTERNOON AND EVENING HOURS...WITH CLEARING SKIES EXPECTED THROUGH
THE OVERNIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 344 AM MDT MON SEP 22 2014

UPPER LEVEL WAVE AND ASSOCIATED PRECIPITATION PUSH INTO THE
CENTRAL PLAINS TUESDAY AS UPPER LEVEL HIGH PRESSURE BUILDS OVER
GREAT BASIN. WESTERLY FLOW ALOFT WILL KEEP MID LEVELS DRY
TUE...WHILE LEE SURFACE TROUGH WILL BE FAIRLY FAR TO THE EAST NEAR
THE KS BORDER... KEEPING DEEPER LOW LEVEL MOISTURE EAST OF THE
AREA AS WELL. THUS EXPECT ANY LEFT-OVER CONVECTION TUE AFTERNOON
AND EVENING TO BE VERY ISOLATED AND LIMITED TO THE FAR EASTERN
PLAINS AND PALMER DIVIDE. MAX TEMPS ALL AREAS TUE WILL BEGIN TO
CLIMB BACK ABOVE AVERAGE AS HEIGHTS/MID LEVEL TEMPS INCREASE.

UPPER RIDGE AMPLIFIES OVER THE ROCKIES WED/THU...GRADUALLY TILTING
EASTWARD AS STRONG UPPER TROUGH PUSHES ONSHORE ACROSS THE WEST
COAST. WEAK LOW LEVEL MOISTURE RETURN MAY SPARK AN ISOLATED TSRA
NEAR THE NM BORDER BOTH DAYS...ALTHOUGH OVERALL MOST LOCATIONS
WILL STAY DRY AND INCREASINGLY WARM UNDER THE RIDGE...AS WEAK
ENERGY PREVIOUSLY FORECAST TO PUSH WESTWARD ACROSS THE PLAINS
STAYS TOO FAR EAST TO AIDE IN ANY CONVECTIVE DEVELOPMENT. WITH
RIDGE BUILDING TEMPS SHOULD STAY WELL ABOVE AVERAGE...AND SOME
RECORD MAXES MAY BE POSSIBLE AT A FEW LOCATIONS...ESPECIALLY THU
AS 700 MB TEMPS PEAK.

00Z GFS HAS TRENDED TOWARD THE ECMWF WITH A MUCH SLOWER EJECTION
OF THE WESTERN U.S. UPPER LOW/TROUGH...THOUGH MODELS STILL DIFFER
ON HOW FAR SOUTH AND EAST TO MOVE THE UPPER LOW BEFORE IT GETS
RE-ABSORBED BY THE WESTERLIES EARLY NEXT WEEK. STILL APPEARS LOW
AND MID LEVEL MOISTURE WILL GRADUALLY INCREASE ACROSS COLORADO
AHEAD OF THE LOW BEGINNING FRI...LEADING TO A RETURN OF AT LEAST
ISOLATED HIGHER TERRAIN CONVECTION BOTH FRI/SAT AS INSTABILITY
INCREASES. MORE WIDESPREAD PRECIP MAY HOLD OFF UNTIL SUN OR
LATER...DEPENDING ON THE EVOLUTION OF THE WESTERN U.S. CUT-OFF.
MAX TEMPS WILL BEGIN TO DRIFT DOWNWARD A FEW DEGF STARTING FRI
WITH INCREASING CLOUDS...WITH MORE SUBSTANTIAL COOLING NOT
ARRIVING UNTIL EARLY NEXT WEEK AS COLD FRONT FINALLY PUSHES BACK
SOUTH THROUGH THE REGION.

&&

.AVIATION...ISSUED AT 1138 AM MDT MON SEP 22 2014

MVFR CIGS ARE EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON
HOURS...ESPECIALLY NEAR KCOS...WITH BASICALLY VFR CONDITIONS THEN
ANTICIPATED...ESPECIALLY AFTER 19Z...THANKS TO DEVELOPING
DOWNSLOPE FLOW. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED FROM THIS AFTERNOON INTO THIS EVENING...WHICH WILL BE
CAPABLE OF PRODUCING MVFR CONDITIONS AT TIMES IN COMBINATION WITH
GUSTY WINDS AND HAIL ALSO POSSIBLE. IMPROVING CONDITIONS ARE THEN
PROJECTED AFTER 03Z THIS EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Sep 22, 11:24 AM MDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1124 AM MDT MON SEP 22 2014

COZ058>089-093>099-231730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1124 AM MDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS
THE AREA FROM THIS AFTERNOON INTO THIS EVENING...WITH THE BEST
COVERAGE OF STORMS OVER AND NEAR HIGHER TERRAIN
LOCATIONS...ALTHOUGH LOWER ELEVATIONS MAY ALSO NOTE SHOWER AND
THUNDERSTORM ACTIVITY.

STORM THREATS TODAY INCLUDE LOCALLY HEAVY RAIN...CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 40 MPH. IN ADDITION...A FEW
STORMS THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN COLORADO
PLAINS COULD BE STRONG TO SEVERE...PRODUCING HAIL UP TO SIZE OF
QUARTERS AND WIND GUSTS AROUND 60 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM ACTIVITY WILL BE VERY LIMITED ACROSS THE AREA
TUESDAY...WITH ONLY ISOLATED STORMS LINGERING NEAR THE KANSAS
BORDER AND ALONG THE PALMER DIVIDE. FOR WEDNESDAY INTO
FRIDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
MOUNTAINS AND ALONG THE NEW MEXICO BORDER...THEN STORMS WILL
BECOME MORE NUMEROUS ACROSS ALL THE AREA OVER THE WEEKEND. THE
MAIN STORM THREATS THROUGH THE WEEK INTO THE WEEKEND WILL BE
LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER THAT MEETS REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHEASTERN
COLORADO PLAINS.

In the hours before

Special weather statement, Sep 22, 2:24 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT MON SEP 22 2014

COZ069-070-072-073-222100-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
224 PM MDT MON SEP 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...
SOUTHWESTERN CUSTER...SOUTHEASTERN SAGUACHE AND NORTHEASTERN ALAMOSA
COUNTIES UNTIL 300 PM MDT...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MOFFAT...OR 29 MILES NORTH
OF ALAMOSA...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREAT SAND DUNES AND CRESTONE PEAK.

LAT...LON 3783 10593 3800 10587 3795 10541 3769 10550
TIME...MOT...LOC 2023Z 285DEG 23KT 3790 10581

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:06 AM MDTSpecial Weather StatementPUBMineral24 min
Sep 22, 2:24 PM MDTSpecial Weather StatementPUBAlamosa36 min
Sep 22, 2:43 PM MDTSevere Thunderstorm WarningPUBAlamosa, Custer, Huerfano, Saguache19 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.